An older man with a cell phone meets us at the door to the apartment lobby. His hands shake. He motions for us to follow toward the stairs.
“What’s going on?” I ask.
“I just went out for ten minutes and I came back and found him.”
“Is he breathing?” I ask.
But he does not answer. I take the stairs two at a time, carrying my house bag over my shoulder and the monitor in my hand. I can barely keep up with him his steps are so quick. I follow him up to the second floor, and then down a long hallway to an apartment whose door opens into the living room. A large man in a sofa chair leans to the left motionless. I can only see him from behind. I come around the side and see he is blue and not breathing. I grab his arm, expecting to find rigor, but the arm is limber and the man emits an agonal gasp. He has a bounding carotid pulse. He has to be two sixty, muscle shirted with tattoos, I’m guessing late thirties. My partner gets out the ambu bag while I get my med kit from the house bag. I quickly screw the narcan vial into the injector and attach the atomizer. 2 milligrams up the nose, one in each nostril. A oral airway in the mouth. We strap on an ETCO2 cannula. 100. It doesn’t get any higher. He needs ventilation. Fortunately, he bags easily. I go to put the 02 sat sensor on him, but I have to switch from the left hand to the right. His left hand is missing at the wrist. In no time his sat is 100%, but we are still breathing for him. His ETCO2 is still high in the 80s.
“He’s going to be okay,” I tell his father. “We’re breathing for him now, but he’ll come around. You called in time.”
He doesn’t look like he believes me.
Thirty seconds later, the patient’s end tidal drops to 39 and his chest begins to move. He is no longer blue.
“See, he is breathing on his own now,” I tell the father.
“Found them,” my partner says. He has found the heroin bags in the trash can. In his gloved hand he shows us the bags. They have a blue inked stamped picture of an evil, angry snowman. We’ve seen the brand before.
“Do you have narcan?” I ask the father now, while we wait for his son to come all the way around.
He shakes his head.
“You have to get it.”
“He’s been clean.”
“It doesn’t matter. People relapse. It’s expected. You have to always have Narcan around just in case. It can save his life if we don’t get here quick enough.”
The patient opens his eyes and looks around. “Hey, here we are,” I say. The patient pulls the ETCO2 cannula out of his nose.
“You oded.” I say. “We gave you Narcan. You weren’t breathing.”
“I did not,” he said. “I don’t do drugs.”
“Felix,” the father says to him sternly.
“Look, man,” I say. “Here’s the oral airway we had down in your throat. Here’s our ambu-bag we used to breathe for you. Here’s the Narcan injector. And there are your heroin bags. Snowman, sound familiar?”
“Get out of my house. Leave me alone!” he says. “I know my rights.”
“No, we really should take you to the hospital. What we gave you doesn’t last as long as the heroin, you could od again.”
“I told you. I didn’t use.” He stands now and because of his size he reminds me of a bear on his hind legs. Or maybe an angry snowman. He swats down our suggestions as he stands and points toward the door. “Get out. I know my rights, you can’t trample on my rights.”
I wish I had a picture of what he looked like all blue and slumped over in his chair when we got there to show him. It occurs to me I could have had his father take a picture of him that we could later show him. But then I think he knows he overdosed and he is both in withdrawal now, his high stolen, and angry with us for still being there.
I try to engage him about the potential dangers, warning him he could die. He will not listen to me or his father, who attempts to help.
The fire department responders ask if we want the police called.
I know if we call them, they will come and they will yell at the man who will yell at them. Chests will be puffed out. The message will be go to the hospital or you will be arrested. It is threat that works most of the time. But the truth is the man is within his rights to refuse. He knows where he is, knows the day of the week. When I ask him who is president, he thinks a moment, and then says, “That white prick.”: Everybody laughs. No matter your political views, you have to give him credit for the answer. A man’s entitled to his opinion.
I don’t ask for the cops. If we transport him, he will just leave the hospital AMA as soon as we get there. He is clearly not ready for rehab. And his father will be there to monitor him.
A prudent call to medical control for a high-risk refusal. The doctor reiterates the dangers but agrees if he is alert and oriented,you cannot force him to go.
I tell the patient, “We are going to leave, but you need to listen to me first.”
“No, you need to listen! I know my rights. Get the fuck out of my apartment!”
I keep my voice calm, and start going through my harm reduction spiel. I tell him if he is going to use heroin, he must never do it alone. He and his father need to make certain they have Narcan in the house. I tell them where to get it. Go to the needle exchange van or go to a local pharmacy. If you bring your Medicaid card, they will write you a prescription, train you and give it to you for little to no copay. I tell him about Fentanyl, how it clumps so one bag may be relatively mild, the next could contain a fatal dose. I tell him not to mix with benzos. I tell him if he has a period of abstinence, he should start back with a much smaller dose. I tell them if there is a overdose and they call 911, no one will be arrested unless they are dealing drugs.
He won’t look at me, but he is listening.
Finally, I write down the opioid hotline number, which I leave on the kitchen table, and tell the father and the son to not hesitate to call 911 at any time. The father thanks us for saving his son. He shakes our hands.
“Now get the fuck out of my apartment!” the son says.
And we leave.
This is the first refusal I have taken after giving Narcan. I have done many refusals after waking patients up with stimulation. Data I have seen shows that close to 98% of the Naloxone administrations in our city ended up being transported. I don’t have the hospital data on the number of patients who left there AMA, but I suspect it is probably in the 10-15% range.
A 2017 Clinical Toxicology study Do heroin overdose patients require observation after receiving naloxone? concluded:
Patients revived with naloxone after heroin overdose may be safely released without transport to the hospital if they have normal mentation and vital signs. In the absence of co-intoxicants and further opioid use there is very low risk of death from rebound opioid toxicity.
A 2016 article in Prehospital Emergency Care, Assessing the Risk of Prehospital Administration of Naloxone with Subsequent Refusal of Care, concluded:
The practice of receiving pre-hospital naloxone by paramedics and subsequently refusing care is associated with an extremely low short- and intermediate-term mortality. Despite an evolving pattern of opioid abuse, the results of this study are consistent with previously reported studies.
A 2011 study, No deaths associated with patient refusal of transport after naloxone-reversed opioid overdose published in Prehospital Emergency Care, found that out of five-hundred fifty-two patients who received naloxone and then refused transport, none of them died (as recorded by the medical examiner’s office) within the next forty-eight hours.
Despite these studies, you should always do your best to try to get the naloxone-reversed patient to go to the hospital. But in the end, if they are alert and oriented, all you can do is give them a harm reduction talk. Many EMS services even go so far as to leave a naloxone kit. Connecticut is working on a similar protocol.
Here are some other thoughtful discussions of the issue: